This opioid antagonist is a useful adjunct in the management of opioid intoxication, particularly if there is CNS or respiratory depression. Caution is advised in those who are opiate-dependant and naloxone should only be used if there is significant CNS (GCS <12) and respiratory depression (RR <8). In these patients titrate slowly so as not to precipitate an acute withdrawal
- Initial dose = 100 micrograms IV or 400 micrograms IM or SC.
- Titrate dose of 100 micrograms IV every 30-60 seconds.
- Paediatric dose = usually can be given in excess as they are unlikely to have opiate dependance. APLS quotes 10 microgram/kg to a maximum of 800 micrograms
- Re-sedation can occur within 2 hours
- Partial opioid antagonists, or controlled-release morphine, oxycodone or methadone can result in higher doses of naloxone and also infusions. Infusions are started at 2/3rd of the initial dose required in the first 1 hour. 100 microgram/hour can be made up of a 2 mg naloxone vial diluted in 100 ml of 0.9% saline and running at 5 ml/hour
- All patients given naloxone should be observed for re-sedation for at least 2 hours after the last dose.
- Clarke SFJ, Dargan PI and Jones AL. Naloxone in opioid poisoning: walking the tightrope. Emergency Medicine Journal 2005; 22:612-616.
- Ashton H, Hassan Z. Best evidence topic report. Intranasal naloxone in suspected opioid overdose. Emergency Medicine Journal 2006; 23:221-223.
Dr Neil Long BMBS FACEM FRCEM FRCPC. Emergency Physician at Burnaby Hospital in Vancouver Emergency. Loves the misery of alpine climbing and working in austere environments. Supporter of FOAMed, toxicology, tropical medicine, sim and ultrasound
| Read more posts |